Risk of drug-induced liver injury from tumor necrosis factor antagonists

Einar S. Björnsson*, Baldvin I. Gunnarsson, Gerdur Gröndal, Jon G. Jonasson, Rannveig Einarsdottir, Björn R. Ludviksson, Björn Gudbjörnsson, Sigurdur Olafsson

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

61 Citations (Scopus)

Abstract

Background & Aims: Antagonists of tumor necrosis factor (anti-TNF agents) can cause drug-induced liver injury (DILI), yet little is known about the level of risk. Methods: We identified cases of DILI caused by anti-TNF agents in Iceland, from 2009 through 2013, at the National University Hospital of Iceland (n= 11). We collected data on the total use of the drugs by patients with DILI, and outcomes, compared with patients who received anti-TNF agents but who did not develop DILI (controls, n= 22). Results: Of the 11 cases of DILI identified (8 women; mean age, 46 y), 9 cases were caused by infliximab. DILI developed in 1 of 120 patients who received infliximab, 1 in 270 patients who received adalimumab, and 1 in 430 patients who received etanercept. Most patients with infliximab-associated DILI developed this disorder after 4 infusions (n= 6). Four patients had jaundice at diagnosis of DILI, and 8 patients had hepatocellular liver injury. The mean peak level of alanine aminotransferase was 704 U/L, of aspartate aminotransferase was 503 U/L, of alkaline phosphatase was 261 U/L, and of bilirubin was 47 μmol/L. Seven patients with DILI were tested for antinuclear antibodies before therapy with an anti-TNF agent and 3 had positive test results, compared with 5 of the 14 controls tested. At DILI diagnosis, 8 of 11 patients tested positive for antinuclear antibodies. Of liver biopsy specimens collected from 5 patients with DILI, 3 showed signs of severe acute hepatitis. Only 9% of the patients who developed DILI received methotrexate during anti-TNF therapy, compared with 59% of controls (P= .009). DILI was treated with steroids in 5 patients, and in 4 cases steroid therapy was discontinued without relapse. Eight patients with DILI went on to receive treatment with different TNF antagonists without developing DILI. Conclusions: Of anti-TNF agents, infliximab is associated most frequently with DILI, developing in 1 of 120 patients who received this drug. Fifty percent of patients with anti-TNF-associated DILI required steroid therapy, but most did not need long-term treatment. The addition of methotrexate to anti-TNF therapy might reduce the risk of DILI.

Original languageEnglish
Pages (from-to)602-608
Number of pages7
JournalClinical Gastroenterology and Hepatology
Volume13
Issue number3
DOIs
Publication statusPublished - 1 Mar 2015

Bibliographical note

Publisher Copyright:
© 2015 AGA Institute.

Other keywords

  • ANA
  • Autoimmune hepatitis
  • Liver disease
  • TNF-α
  • Toxicity

Fingerprint

Dive into the research topics of 'Risk of drug-induced liver injury from tumor necrosis factor antagonists'. Together they form a unique fingerprint.

Cite this